Colorado, 2010

Flash Flood in Colorado, July 31, 2010

July 31, 2010 · NWS PUB · 1 event in 1 county or zone

Slow moving thunderstorms produced flash flooding around Bristol in north central Prowers County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Slow moving thunderstorms produced flash flooding around Bristol in north central Prowers County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 31, 2:15 PM MST, 8 hours earlier.

Area forecast discussion, Jul 31, 2:15 PM MST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
315 PM MDT SAT JUL 31 2010

.SHORT TERM...
(TONIGHT AND SUNDAY)

...POTENTIAL FOR HEAVY RAIN AND FLOODING CONTINUES...

MONSOON REMAINS IN FULL SWING.  AREA OF HEAVY RAIN OVER KIOWA AND
PROWERS COUNTIES IS TRAINING ALONG A BOUNDARY WITH NEAR 70 DEWPOINTS
BEHIND IT.  SO...BIG FLASH FLOOD CONCERNS OVER EASTERN KIOWA AND
PROWERS COUNTIES AT THE PRESENT TIME.  SO FAR...ONLY REPORTS FROM
PROWERS COMMUNICATIONS OF FLOODED FIELDS 4 TO 5 MILES EAST OF LAMAR
ALONG HIGHWAY 50.  FLASH FLOOD WARNING REMAINS IN EFFECT FOR THIS
AREA THROUGH 430 PM.  OTHER CONCERNS OVER THE CHALK AND COTTONWOOD
CREEK BASINS...WEST OF NATHROP AND BUENA VISTA...AT THE PRESENT
TIME.  NOT REALLY HEAVY RAIN IN THAT AREA RIGHT NOW...BUT JUST
ENOUGH TO HAVE ME CONCERNED...IN LIGHT OF THE FLOODING THAT OCCURRED
OUT THAT WAY YESTERDAY.  ANOTHER AREA OF CONCERN...THE LINE OF
STORMS MOVING OFF OF THE SOUTHERN SANGRE DE CRISTOS...ALONG AND WEST
OF THE INTERSTATE...FROM KTAD TO WALSENBURG.  THIS AREA RECEIVED
SOME HEAVY RAIN YESTERDAY SO RUNOFF WILL BE QUICK AND EFFICIENT.
MOST OF THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST COLORADO WILL
ALSO BE UNDER THE GUN THIS EVENING...AS ATMOSPHERIC MOISTURE REMAINS
HIGH AND STEERING WINDS REMAIN LIGHT.  WHO GETS THE HEAVY RAIN WILL
DEPEND ON RANDOM PROCESSES OF NATURE SUCH AS WHERE OUTFLOW
BOUNDARIES TRACK AND COLLIDE.

TOMORROW...A BIT OF A CHANGE IN THE PATTERN.  IT LOOKS LIKE THE
MONSOONAL PLUME WILL PULL BACK TO THE WEST AND NORTH...FOCUSING
MAINLY ON THE MOUNTAINS AND WEST...BUT ALSO POTENTIALLY CLIPPING
MUCH OF EL PASO COUNTY. SO...FLASH FLOOD WATCH WILL GO INTO EFFECT
FOR THIS AREA FROM NOON UNTIL MIDNIGHT SUNDAY.  FOR THE REST OF THE
PLAINS...IT APPEARS A DRIER SOUTHWESTERLY FLOW WILL CURTAIL THE
HEAVY RAIN THREAT FOR THE TIME BEING. LW

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

ONGOING BUSY WEATHER WILL NECESSITATE A SHORTER EXTENDED DISCUSSION.

THE OVERALL UPPER PATTERN CHANGES VERY LITTLE THROUGH THE EXTENDED
FORECAST PERIOD. THROUGH NEXT SATURDAY...AN UPPER RIDGE OF HI PRES
REMAINS CENTERED OVER THE GULF STATES WHILE A TROUGH OF LOW PRES
PERCOLATES OVER THE PAC NW. A NUMBER OF UPPER DISTURBANCES ROLL
ACROSS THE STATE THROUGH THE PERIOD...WHILE THE PLUME OF MONSOON
MOISTURE CONTINUES TO STREAM UP ACROSS THE DESERT SW AND INTO
COLORADO...PROVIDING A NEARLY CONSTANT FEED OF MOISTURE.
HOWEVER...THERE ARE A FEW CHANGES THAT COULD MEAN DIFFERENCES IN THE
SENSIBLE WEATHER FROM DAY TO DAY.

SUNDAY NIGHT AND MONDAY...MODELS CONTINUE TO INDICATE WIDESPREAD
PCPN FOR THE FORECAST AREA INTO LATE SUNDAY NIGHT...THEN POSSIBLY
ANOTHER ROUND ON MONDAY AS A BOUNDARY DROPS DOWN ACROSS THE PALMER
DVD. NAM AND GFS DISAGREE ON WHERE THIS BOUNDARY WILL SET UP...WITH
THE GFS A BIT FURTHER SOUTH WITH IT...BUT WHERE IT FINALLY SETS UP
WILL SERVE AS A FOCUS AREA FOR PLAINS CONVECTION.

TUESDAY THROUGH THURSDAY...MOISTURE PLUME CONTINUES ACROSS THE 4
CORNERS INTO COLORADO...BUT SEEMS TO BE MORE TIED TO THE HIGHER
TERRAIN. IF THE STATE COULD BE SLICED IN HALF FROM THE NE CORNER TO
THE SW CORNER...THE NORTHWESTERN HALF WOULD HAVE THE GREATEST
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL. THE HEAT IS EXPECTED TO
RETURN TO THE SE CORNER.

FRIDAY AND SATURDAY...LONG RANGE MODELS NOW INDICATE THAT THE
MOISTURE PLUME MIGHT WEAKEN FOR THE FORECAST AREA BY NEXT
WEEKEND...AS THE UPPER FLOW BECOMES MORE WEST TO SOUTHWEST. WILL
MAINTAIN HOT TEMPS AND ISOLATED CONVECTION INITIALLY FIRING OFF THE
HIGHER TERRAIN...THEN SLOWLY MOVING OFF ACROSS THE ADJACENT PLAINS.
MOORE

&&

.AVIATION...
MAIN CONCERNS REVOLVE AROUND HEAVY THUNDERSTORM RAINS AND ASSOCIATED
LOW CIGS/VSBY THIS EVENING AND AGAIN TOMORROW AFTERNOON AND
EVENING.  LOCALLY HEAVY/INTENSE RAINFALL RATES ARE POSSIBLE LEADING
TO SIGNIFICANT REDUCTIONS IN VISIBILITY.   HEAVY RAIN THREAT AREA
WILL PULL BACK TO THE WEST AND NORTH FOR TOMORROW AFTERNOON AND
EVENING...STILL AFFECTING KCOS AND KALS...BUT PROBABLY EASING UP ON
KPUB.  LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ058>068-
072>089-093>097.

FLASH FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR COZ058>085-087-088.

&&

50/27
Hazardous weather outlook, Jul 31, 8:46 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
946 PM MDT SAT JUL 31 2010

COZ058>089-093>099-011245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
946 PM MDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE SOUTHEAST
PLAINS THROUGH MIDNIGHT BEFORE DIMINISHING. LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREAT. AREAS THAT RECEIVED RAINFALL EARLIER
IN THE EVENING COULD BE AT RISK OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PERSISTENT PATTERN WILL KEEP ACTIVE WEATHER ACROSS SOUTHERN
COLORADO THROUGH FRIDAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO
DEVELOP ALONG THE CONTINENTAL DIVIDE AND EASTERN MOUNTAINS AND
SPREAD INTO THE PLAINS WEST OF INTERSTATE 25 AND OVER THE PALMER
DIVIDE THROUGH THE EVENING HOURS. ABUNDANT MOISTURE AND SLOW STORM
MOTIONS WILL LEAD TO LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR
FLASH FLOODING...ESPECIALLY OVER LOCATIONS THAT HAVE SEEN HEAVY
RAINFALL FOR CONSECUTIVE DAYS. DRIER AIR WORKS OVER THE SOUTHEAST
PLAINS SUNDAY...SO THUNDERSTORM COVERAGE WILL BE LOWER THAN AREAS
ALONG AND WEST OF INTERSTATE 25. ANY THUNDERSTORMS THAT DEVELOP
MAY PRODUCE SMALL HAIL...LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE.

23/40

In the hours before

Special weather statement, Jul 31, 4:48 PM MST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
548 PM MDT SAT JUL 31 2010

COZ089-093-097-010015-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-
548 PM MDT SAT JUL 31 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL BENT COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...LA JUNTA.

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES SOUTH OF ROCKY FORD...OR 10
MILES WEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  LA JUNTA.
  SWINK.
  ROCKY FORD.
  ORDWAY.
  CHERAW.

GUSTY WINDS TO AROUND 50 MPH...VERY HEAVY RAINFALL...AND SMALL HAIL
UP TO 1/2 INCH DIAMETER ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 05:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Prowers

When
July 31, 10:15 PM MST to 11:55 PM MST
Where
Prowers County, 5.75 mi W of Bristol to 5.82 mi NNE of Bristol
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.122, -102.416

Flowing water more than six inches deep occurred on Highway 196 between Bristol and County Road 19. The intersection of Highway 196 and Highway 385 was closed due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251388.